Virginia, 2004

Tornadoes and Damaging Wind in Virginia, September 8, 2004

September 8, 2004 · NWS AKQ · 8 events in 8 counties and zones

7 tornado, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$63,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Sep 8, 8:50 AM EST, 2 hours 40 minutes earlier.

Area forecast discussion, Sep 8, 8:50 AM EST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
950 AM EDT WED SEP 8 2004

BASED ON AREA 12Z SNDGS...DEEP MOISTURE AND INSTBLTY ACROSS THE
REGION...WTH MOST INTSBLTY IN SRN VA AND NE NC.  SOME LLVL SHEAR
PRESENT...WHCH SUPORTED SOME THUNDERSTORMS WTH CIRCULATIONS.  SHEAR
SHUD BECOME MORE UNIDIRECTIONAL THRU THE DAY...BUT ISOLD TORNADO
THREAT WL CONT.  BASED ON RADAR AND SAT PIX...FRANCES STILL HEADED
ALG AND JUST W OF THE MTNS...SO HEAVIEST RAIN STILL SHUD BE FOCUSED
OVR WRN AREAS...WHERE FLODD WATCH WL CONT.  SOME BRKS IN CLOUDS OVR
NE NC AND SRN VA...BUT FILLING IN..SO KPG CDY.  CURRENT TEMPS FCSTS
GUD BASED ON CURRENT DATA/TRENDS AS ARE RAIN CHCS.  ONLY FEW COSMETIC
CHGS TO FCSTD NEEDED...SO FCST LRGLY UNCHGD.

ON CSTL WTRS...BNDRY LYR WNDS IN CSTL WTR WEAKER THN INLAND...BUT WL
BE INCRSG LTR TODAY.  HEADLINES ADVERTIZING SCA TNGT AND THU WL BE
MAINTAINED SINCE CONDS ARE EXPECTED TO INCRS TO SCA BEYOND 12 HRS.
SEAS SLOWLY INCRS TO 4 TO 5 FT THRU THE DAY AND TNGT ON ATLC WTRS.

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...FLOOD WATCH FOR ZONES VAZ048-049-060>062-065>069 TODAY THROUGH
     6 AM THURSDAY MORNING.
MARINE...SCA FENWICK ISLAND TO CAPE CHARLES.

NS

PREV AFD BELOW------------------------------------------------

.SHORT TERM (TODAY THROUGH FRIDAY NIGHT)...
CENTER OF TD FRANCES IS CURRENTLY ALONG FAR NRN GEORGIA...MOVING
SLOWLY NNE. GFS FORECAST TRACK (INTO WVA AND WRN PA) HAS BEEN
CONSISTENT OVER THE PAST SEVERAL RUNS...WHILE ETA IS IN CLOSE ACCORD
AS WELL.

CURRENT STLT IMAGERY (IR AND ESPECIALLY WATER VAPOR) SHOWS A WELL-
DEFINED DEFORMATION AXIS ON THE NRN EDGE OF THIS SYSTEM...INDICATIVE
OF NRN STREAM INTERACTION. TODAY AND TONIGHT...UPPER LEVEL DYNAMICAL
FORCING FROM THE NRN STREAM (RRQ JET REGION UPPER DIVERGENCE AND LOW-
MID LEVEL FRONTOGENESIS/LIFT) WILL ENHANCE THE RAIN TOTALS...THOUGH
AGAIN WITH THE BULK OF THE HEAVIER RAIN EXPECTED TO FALL ALONG AND W
OF THE ERN SLOPES. WILL CONTINUE THE FLOOD WATCH OVER THE FAR WRN
PORTION OF THE FORECAST AREA (VA PIEDMONT)...GIVEN THE CLOSER
PROXIMITY TO THE LOW CENTER AND MOST FVRBL DEGREE/DEPTH OF LIFT/MSTR.
WHILE TO A LESSER DEGREE THAN AREAS FARTHER W (CLOSER TO MNTNS)...
ALSO EXPECT SOME OROGRAPHIC ENHANCEMENT OVER THE PIEDMONT WITH THE SE
LOW LEVEL FLOW (SLIGHT UPSLOPE).

ELSEWHERE ACROSS CENTRAL AND ERN COUNTIES...CLOUDY SKIES AND HIGH
RAIN PROBABILITIES ARE ALSO EXPECTED...THOUGH IN THIS REGION
FARTHER E OF THE BEST FORCING THINK THE BANDS OF HEAVIER RAIN WILL
BE MORE INTERMITTENT AND AS SUCH WILL AGAIN REFRAIN FROM A FLOOD
WATCH.

THURSDAY/THU NIGHT...CONSIDERABLE LOW LEVEL MOISTURE WILL LINGER
ACROSS THE REGION...AS THE LOW LIFTS INTO PA/NY AND AN ASSOCIATED
COLD FRONT APPROACHES FROM THE WEST. WITH THE BULK OF DYNAMICAL
FORCING WELL N OF THE REGION AT THIS POINT...EXPECT MORE SCATTERED
AREAS (SPORADIC DURATION) OF SHOWERS/TSTMS. HIGHEST POPS AT THIS
POINT WILL SHIFT TO THE NERN PTN OF THE FORECAST AREA (LWR MD ERN
SHORE)...GIVEN THE GREATER DEGREE/DEPTH OF MOISTURE AHEAD OF THE
ADVANCING COLD FRONT.

FRIDAY/FRI NIGHT...MADE NO CHANGES TO THE FORECAST DURING THIS
PERIOD AS PAST SEVERAL GFS RUNS HAVE BEEN CONSISTENT IN PUSHING THE
FRONT OFF THE MID ATLANTIC COAST. THE ETA IS NOTICEABLY SLOWER WITH
THE FRONTAL PROGRESSION...IN FACT STALLING THE BNDRY ALONG SERN
VA/NERN NC COAST THROUGH SAT. BECAUSE OF THIS...THE ETA MAINTAINS A
MUCH HIGHER DEGREE OF LOW-MID LEVEL MOISTURE (AND THUS GREATER RAIN
CHANCE) ACROSS SE/SOUTHSIDE VA AND NERN NC. WILL CONTINUE TO SIDE
WITH THE MORE CONSISTENT GFS RUN...MAINTAINING SLIGHT (20%) RAIN
CHANCES OVER THE FAR SERN ZONES THROUGH 12Z SAT.

&&

.LONG TERM (SATURDAY THROUGH TUESDAY)...
FORECAST CONFIDENCE AT THIS POINT BECOMES SOMEWHAT SHAKY...GIVEN
THE HIGH DEGREE OF UNCERTAINTY WITH THE EVENTUAL TRACK OF HURRICANE
IVAN. BOTH THE EXTENDED GFS AND ETA MODELS TURN IVAN SHARPLY
NORTHWARD EARLY NEXT WEEK...TO THE FL PENINSULA (EXTENDED ETA) AND
EVEN NEWARD AND MISSING FL ALTOGETHER (GFS). BOTH OF THESE MODELS
ARE OBVIOUSLY SUGGESTING THE NRN STREAM TROUGH WILL AMPLIFY
SUFFICIENTLY TO DRAW IN IVAN. THIS IDEA IS IN DIRECT CONFLICT WITH
OTHER MEDIUM RANGE MODEL RUNS AND TPCS CURRENT FORECAST TRACK. SO...
HAVE MAINTAINED DRY WEATHER DURING THIS PERIOD (THROUGH TUE)...BUT
AGAIN AT THIS POINT FEEL THERE IS A HIGH DEGREE OF UNCERTAINTY
DEPENDENT ON IVANS EVENTUAL TRACK.

&&

.AVIATION...
AREAS OF MVFR/IFR WITH ADVANCING SHRA/TSTMS FROM REMNANTS OF TD
FRANCES THROUGH THIS MORNING.  WIDESPREAD MVFR/IFR TONIGHT IN
SHRA/TSTMS AS FRANCES MOVES NORTHWARD AND DRAGS MOISTURE OVER THE
REGION.

&&

.MARINE...
WIND/SEAS CURRENTLY BELOW SCA...WILL INCREASE DURING THE DAY TO SCA
FENWICK TO CAPE CHARLES...THEN TONIGHT OVER REMAINING COASTAL
WATERS AND BAY. SCA ALL AREAS ON THURSDAY. SWELLS CURRENTLY AT 3-4
FEET WITH 8 SECOND PERIODS WILL CONTINUE TO CAUSE LARGE BREAKING
WAVES AT THE BEACHES WITH INCREASING ONSHORE FLOW TODAY AS REMNANTS
OF FRANCES MOVES NORTHWARD. RIP CURRENT RISK REMAINS MODERATE TODAY
AT AREA BEACHES WITH BREAKING WAVES IN THE SURF ZONE AVERAGING 3
FEET PLUS.

&&

.HYDROLOGY...
FLOOD WATCH TO CONTINUE OVER THE ERN PIEDMONT COUNTIES W OF I-95.
SEE WBCFFAAKQ FOR FURTHER DETAILS.
Hazardous weather outlook, Sep 8, 5:55 AM EST, 5 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE WAKEFIELD VA
655 AM EDT WED SEP 08 2004

MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-090900-
ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA-
CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC-
CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC-
ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA-
GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD-
ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-
LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-
MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC-
NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-
POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA-
SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-
VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD-
YORK VA-
655 AM EDT WED SEP 08 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE.

.DAY ONE...TODAY...
RAIN FROM THE REMNANTS OF TROPICAL DEPRESSION FRANCES WILL CONTINUE
TO OVERSPREAD THE REGION TODAY AND LINGER THROUGH TONIGHT. LOCALIZED
FLASH FLOODING WILL BE POSSIBLE...ESPECIALLY WEST OF I-95 WHERE A
FLOOD WATCH HAS BEEN ISSUED. REFER TO THE LATEST WBCFFAAKQ FOR
DETAILS. IN ADDITION...ISOLATED TORNADOES WILL BE POSSIBLE WITH SOME
OF THESE RAIN BANDS...MAINLY WEST OF I-95. MEANWHILE...THE RUNOFF
MAY CAUSE SOME RIVERS AND STREAMS TO RISE TO NEAR OR ABOVE FLOOD
STAGE BY LATE IN THE WEEK AND POSSIBLY CONTINUE THROUGH NEXT
WEEKEND. IN THE MEANTIME...RIVER FLOOD WARNING CONTINUES ALONG THE
CHOWAN BASIN AT SEBRELL. SEE WBCFLSAKQ FOR DETAILS. FINALLY...A
MODERATE RISK FOR RIP CURRENTS CONTINUES ALONG THE MID ATLANTIC
COASTS...RESULTING FROM CONTINUED SOUTHEASTERLY SWELLS. REFER TO
WBCSPSAKQ AND WBCSRFAKQ FOR DETAILS.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

HURLEY

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.

HURLEY

In the hours before

Local storm report, Sep 8, 8:24 AM EST, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
924 AM EDT WED SEP 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0830 AM     TORNADO          JACKSON                 36.39N 77.42W
09/08/2004                   NORTHAMPTON        NC   EMERGENCY MNGR

            UNCONFIRMED REPORT OF TORNADO DAMAGE TO A TRAILER AND
            SCHOOL BUS. TIME OF REPORT ESTIMATED.

&&

CULLEN
Special weather statement, Sep 8, 10:01 AM EST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1101 AM EDT WED SEP 8 2004

MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-082050-
ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA-
CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC-
CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC-
ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA-
GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD-
ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-
LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-
MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC-
NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-
POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA-
SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-
VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD-
YORK VA-
INCLUDING THE CITIES OF...AHOSKIE...AMELIA COURTHOUSE...ASHLAND...
AULANDER...BLACKSTONE...BON AIR...BOWLING GREEN...BOYKINS...
BRODNAX...CALLAO...CAMBRIDGE...CAMDEN...CAPE CHARLES...
CARTERSVILLE...CHAMPLAIN...CHARLES CITY...CHASE CITY...CHESTER...
CHINCOTEAGUE...CHURCHLAND...CLAREMONT...COLONIAL BEACH...
COLONIAL HEIGHTS...COURTLAND...CREWE...CRISFIELD...CUMBERLAND...
CURRITUCK...DAHLIA...DEEP CREEK...DELTAVILLE...DINWIDDIE...
DISPUTANTA...DOWNTOWN NORFOLK...DOWNTOWN PORTSMOUTH...
DOWNTOWN RICHMOND...DOWNTOWN SUFFOLK...EDENTON...ELIZABETH CITY...
EMPORIA...EXMORE...FAIR PORT...FARMVILLE...FORK UNION...FORT LEE...
FRANKLIN...FRUITLAND...GARYSBURG...GATESVILLE...
GLOUCESTER COURTHOUSE...GLOUCESTER POINT...GOOCHLAND...GRANDY...
GREAT BRIDGE...HADENSVILLE...HAMPDEN SYDNEY...HAMPTON...HERTFORD...
HIGHLAND SPRINGS...HOLLAND...HOPEWELL...HURLOCK...KEMPSVILLE...
KENBRIDGE...KILMARNOCK...KING AND QUEEN COURTHOUSE...KING WILLIAM...
LANGLEY AFB...LAWRENCEVILLE...LOUISA...MANNBORO...MATHEWS...
MCKENNEY...MECHANICSVILLE...MILFORD...MINERAL...MONTROSS...MOSELEY...
MURFREESBORO...NEW KENT...NEW POINT COMFORT...NEWPORT NEWS...NORGE...
OCEAN CITY...OCEAN VIEW...PALMYRA...PATRICK HENRY FIELD...
PETERSBURG...POCOMOKE CITY...POQUOSON...POWHATAN...PRINCESS ANNE...
PURDY...QUEENS LAKE...RICH SQUARE...ROBLEY...ROXBURY...RYLAND...
SAINT STEPHENS CHURCH...SALISBURY...SEAFORD...SMITHFIELD...
SOUTH HILL...SOUTH MILLS...SUNBURY...SURRY...TALLEYSVILLE...
TAPPAHANNOCK...TOANO...TUCKAHOE...URBANNA...VICTORIA...
VIRGINIA BEACH OCEANFRONT...WAKEFIELD...WARSAW...WAVERLY...
WEEKSVILLE...WEST POINT...WILLIAMSBURG...WINDSOR AND WINFALL
1101 AM EDT WED SEP 8 2004

...SLIGHT RISK OF SEVERE THUNDERSTORMS WITH ISOLATED TORNADOES...

THE REMNANTS OF FRANCES CONTINUE TO TRACK UP THE APPALACHIAN
MOUNTAINS.  BANDS OF RAIN AND THUNDERSTORMS CONTINUE TO TRACK THROUGH
THE REGION...AND DUE TO THE SHIFTING WINDS IN THE
THUNDERSTORMS...ISOLATED TORNADOES ARE POSSIBLE.  THE THREAT FOR
ISOLATED TORNADOES EXISTS OVER CENTRAL...SOUTHERN AND EASTERN
VIRGINIA...THE LOWER MARYLAND EASTERN SHORE AND NORTHEAST NORTH
CAROLINA THROUGH THIS EVENING.

A TORNADO WATCH IS IN EFFECT FOR PARTS OF SOUTH CENTRAL VIRGINIA
UNTIL 2 PM.

PLEASE REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT FOR RELAY TO
THE NATIONAL WEATHER SERVICE.  STAY TUNED TO NOAA WEATHER
RADIO...LOCAL MEDIA OR CABLE TELEVISION FOR THE LATEST SATTEMENTS AND
POSSIBLE WARNINGS.

NS
Local storm report, Sep 8, 10:04 AM EST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1104 AM EDT WED SEP 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0830 AM     TORNADO          1 NW JACKSON            36.40N 77.43W
09/08/2004  F0               NORTHAMPTON        NC   EMERGENCY MNGR

            NON-CONTINUOUS PATH LENGTH OF 3 MILES...PATH WIDTH OF 100
            YARDS. APPROXIMATELY 3 TOUCHDOWNS WITH SOME TREE
            DAMAGE...ROOF DAMAGE TO ONE HOME AND STORAGE TRAILER
            PICKED UP AND TURN OVER.

&&

KLL
Special weather statement, Sep 8, 11:28 AM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1228 PM EDT WED SEP 8 2004

NCZ012-013-030-VAZ087-088-092-081700-

BERTIE NC-GREENSVILLE VA-HERTFORD NC-NORTHAMPTON NC-SOUTHAMPTON
VA-SUSSEX VA-
1228 PM EDT WED SEP 8 2004

...SHOWERS AND THUNDERSTORMS OVER NORTH CENTRAL NORTH CAROLINA AND
MOVING INTO SOUTH CENTRAL VIRGINIA...

AT 1228 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS AND ISOLATED THUNDERSTORMS FROM DAHLIA TO 10 MILES SOUTH OF
RICH SQUARE...MOVING NORTH AT 35 MPH. SHOWERS AND THUNDERSTORMS WILL
BE NEAR RICH SQUARE AROUND 1235 PM AND EMPORIA AROUND 1240 PM. OTHER
LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE BOYKINS.

HEAVY RAINFALL...GUSTY WINDS AND OCCASIONAL LIGHTNING STRIKES WILL
ACCOMPANY THESE STORMS THROUGH 100 PM. THE HEAVY RAINFALL MAY CAUSE
PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW
LYING AREAS.

FOSTER

The radar

The Norfolk radar (KAKQ), 115 km away, was scanning. The volume nearest the first event began at 16:32 UTC.

Open the radar archive at this moment

Event by event

7 tornado, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hanover

When
September 8, 11:30 AM EST
Where
Hanover County, Mabelton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
37.833, -77.750

Trees down.

Tornado, King William

When
September 8, 1:05 PM EST
Where
King William County, Aylett
Rating
F0
Path length
1 mi
Path width
100 yd
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
37.783, -77.100

F0 tornado blew roof off a house near King William Road.

Tornado, Caroline

When
September 8, 2:25 PM EST to 2:50 PM EST
Where
Caroline County, 1 mi S of Bowling Green
Rating
F1
Path length
10 mi
Path width
300 yd
Property damage
$25,000
Reported by
NWS STORM SURVEY
Coordinates
38.033, -77.350

F1 tornado damaged or destroyed several buildings. Also, numerous trees downed or sheared. This tornado tracked into King George county.

Tornado, Amelia

When
September 8, 4:40 PM EST
Where
Amelia County, Truxillo
Rating
F0
Path length
0.5 mi
Path width
50 yd
Property damage
$2,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
37.367, -78.033

F0 tornado twisted off tree tops near intersection of Routes 639 and 681.

Tornado, Fluvanna

When
September 8, 4:40 PM EST
Where
Fluvanna County, 3 mi W of Palmyra
Rating
F0
Path length
1 mi
Path width
100 yd
Property damage
$15,000
Reported by
NWS STORM SURVEY
Coordinates
37.867, -78.333

F0 tornado demolished mobile home, blew roof off house, and downed trees at Route 693 and Longacre Road.

Tornado, Chesterfield

When
September 8, 6:15 PM EST
Where
Chesterfield County, 1 mi SW of Midlothian
Rating
F0
Path length
0.5 mi
Path width
50 yd
Property damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
37.480, -77.667

F0 tornado produced minor damage to trees near Route 288 and Woolridge Road.

Tornado, Henrico

When
September 8, 7:20 PM EST to 7:22 PM EST
Where
Henrico County, 3 mi NW of Varina
Rating
F0
Path length
0.5 mi
Path width
50 yd
Property damage
$5,000
Reported by
NWS STORM SURVEY
Coordinates
37.480, -77.433

F0 tornado produced structural damage to outbuildings and storage facilities at several businesses along Old Osborne Turnpike. This tornado tracked into the City of Richmond.

Tornado, Richmond (C)

When
September 8, 7:22 PM EST to 7:24 PM EST
Where
Richmond (C) County, Richmond
Rating
F0
Path length
0.2 mi
Path width
50 yd
Property damage
$2,000
Reported by
NWS STORM SURVEY
Coordinates
37.550, -77.450

F0 tornado produced minor damage to businesses near Orleans Street. This tornado entered from Henrico county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2004Every state in 2004This day in weather historyThe tornado archive for Virginia, 2004Warnings in Virginia, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5424001, 5424002, 5424003, 5424004, 5424005, 5424006, 5424007, 5424008.